Alert archive / California / Frost Advisories in 2009

Frost Advisory 3, NWS Eureka, CA

March 8, 2009

NWS Eureka, CA issued this frost advisory at Mar 8, 2009, 1:30 PM PDT. It took effect at Mar 9, 2009, 12:00 AM PDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Mar 8, 2009, 1:30 PM PDT (20:30 UTC)
In effect from
Mar 9, 2009, 12:00 AM PDT
Expired
Mar 9, 2009, 9:00 AM PDT
In force
9 hr
Issued by
NWS Eureka, CA

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS76 KEKA 082030
NPWEKA

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE EUREKA CA
130 PM PDT SUN MAR 8 2009


CAZ001-090500-
/O.NEW.KEKA.FR.Y.0003.090309T0700Z-090309T1500Z/
REDWOOD COAST-
130 PM PDT SUN MAR 8 2009

...FROST ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM PDT
MONDAY...

AN UPPER LEVEL TROUGH WILL BRING COLDER AIR ACROSS NORTHWEST
CALIFORNIA TONIGHT AND MONDAY. CLEARING SKIES AND A DECREASE IN
WIND SPEED ALSO WILL HELP LOWER THE TEMPERATURES TO THE MID 30S
BY MIDNIGHT. TEMPERATURES WILL REMAIN BETWEEN 31 AND 36 DEGREES
FAHRENHEIT INTO MONDAY MORNING. AREAS OF FROST ARE LIKELY IN LOW
LYING AREAS AND MAY HARM SENSITIVE EARLY SPRING VEGETATION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED. VEGETATION VULNERABLE TO 
FROST SHOULD BE COVERED OR MOVED INDOORS. ADDITIONALLY...MOTORISTS 
ARE URGED TO BE VIGILANT ON AREA ROADS AS ICE FORMATION IS
POSSIBLE EARLY MONDAY MORNING. SLOW DOWN AND LEAVE PLENTY OF ROOM
BETWEEN YOUR VEHICLE AND OTHERS.

&&

$$
3 follow-up statements
000 
WWUS76 KEKA 090457
NPWEKA

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE EUREKA CA
957 PM PDT SUN MAR 8 2009

CAZ001-091500-
/O.CON.KEKA.FR.Y.0003.090309T0700Z-090309T1500Z/
REDWOOD COAST-
957 PM PDT SUN MAR 8 2009

...FROST ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT UNTIL 8
AM PDT MONDAY...

A FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM PDT MONDAY.

A COLD UPPER LEVEL TROUGH WILL CONTINUE FILTERING COLD AIR ACROSS
NORTHWEST CALIFORNIA TONIGHT. THE COLDER AIR COUPLED WITH LIGHT
WINDS WILL HELP DROP OVERNIGHT TEMPERATURES INTO THE MID 30S.
AREAS OF FROST WILL LIKELY DEVELOP IN LOW LYING AREAS AND MAY HARM
SENSITIVE EARLY SPRING VEGETATION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED. VEGETATION VULNERABLE TO
FROST SHOULD BE COVERED OR MOVED INDOORS. ADDITIONALLY...
MOTORISTS ARE URGED TO BE VIGILANT ON AREA ROADS AS ICE FORMATION
IS POSSIBLE EARLY MONDAY MORNING. SLOW DOWN AND LEAVE PLENTY OF
ROOM BETWEEN YOUR VEHICLE AND OTHERS.

&&

$$

BK
000 
WWUS76 KEKA 090950
NPWEKA

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE EUREKA CA
250 AM PDT MON MAR 9 2009

CAZ002-091600-
/O.EXB.KEKA.FR.Y.0003.000000T0000Z-090309T1600Z/
MENDOCINO COAST-
250 AM PDT MON MAR 9 2009

...FROST ADVISORY IN EFFECT UNTIL 9 AM PDT THIS MORNING...

COLD AIR HAS SETTLED INTO THE REGION AS AN UPPER LEVEL TROUGH
MOVES THROUGH THE PACIFIC NORTHWEST. TEMPERATURES ALONG THE
MENDOCINO COAST HAVE DROPPED INTO THE MID TO UPPER 30S
OVERNIGHT...AND ARE EXPECTED TO COOL DOWN INTO THE MID 30S BEFORE
SUNRISE THIS MORNING. LOCALLY FREEZING CONDITIONS...IN ADDITION TO
AREAS OF FROST ARE EXPECTED EARLY THIS MORNING AND MAY HARM
SENSITIVE EARLY SPRING VEGETATION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED. VEGETATION VULNERABLE TO
FROST SHOULD BE COVERED OR MOVED INDOORS. ADDITIONALLY...MOTORISTS
ARE URGED TO BE VIGILANT ON AREA ROADS AS ICE FORMATION IS
POSSIBLE EARLY THIS MORNING. SLOW DOWN AND LEAVE PLENTY OF ROOM
BETWEEN YOUR VEHICLE AND OTHERS.

&&

$$

CAZ001-091600-
/O.EXT.KEKA.FR.Y.0003.000000T0000Z-090309T1600Z/
REDWOOD COAST-
250 AM PDT MON MAR 9 2009

...FROST ADVISORY NOW IN EFFECT UNTIL 9 AM PDT THIS MORNING...

COLD AIR HAS SETTLED INTO THE REGION AS AN UPPER LEVEL TROUGH
MOVES THROUGH THE PACIFIC NORTHWEST. TEMPERATURES ALONG THE COAST
HAVE DROPPED INTO THE MID 30S OVERNIGHT...AND ARE EXPECTED TO COOL
DOWN INTO THE LOW TO MID 30S BEFORE SUNRISE THIS MORNING. LOCALLY
FREEZING CONDITIONS...IN ADDITION TO AREAS OF FROST ARE EXPECTED
EARLY THIS MORNING AND MAY HARM SENSITIVE EARLY SPRING VEGETATION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED. VEGETATION VULNERABLE TO
FROST SHOULD BE COVERED OR MOVED INDOORS. ADDITIONALLY...MOTORISTS
ARE URGED TO BE VIGILANT ON AREA ROADS AS ICE FORMATION IS
POSSIBLE EARLY THIS MORNING. SLOW DOWN AND LEAVE PLENTY OF ROOM
BETWEEN YOUR VEHICLE AND OTHERS.

&&

$$
000 
WWUS76 KEKA 091559
NPWEKA

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE EUREKA CA
859 AM PDT MON MAR 9 2009


CAZ001-002-091700-
/O.EXP.KEKA.FR.Y.0003.000000T0000Z-090309T1600Z/
REDWOOD COAST-MENDOCINO COAST-
859 AM PDT MON MAR 9 2009

...FROST ADVISORY WILL EXPIRE AT 9 AM PDT THIS MORNING...

THE FROST ADVISORY WILL EXPIRE AT 9 AM PDT THIS MORNING. 

TEMPERATURES DIPPED DOWN INTO THE LOWER 30S THIS MORNING. THEY ARE
STARTING TO RISE INTO THE UPPER 30S AND THE FROST ADVISORY WILL BE
ALLOWED TO EXPIRE. EXPECT MORE COLD TEMPERATURES IN THE UPPER 20S
TO LOW 30S TONIGHT WITH NEAR RECORD LOWS TEMPERATURES. 

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this frost advisory went out at Mar 8, 4:47 AM PDT, 8 hours 43 minutes earlier.

Area forecast discussion, Mar 8, 4:47 AM PDT, 8 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EUREKA CA
447 AM PDT SUN MAR 8 2009

.SYNOPSIS...A WEAK DISTURBANCE WILL BRING MUCH COLDER WEATHER
AND A CHANCE OF RAIN AND SNOW SHOWERS TO AREAS NORTH OF CAPE
MENDOCINO THROUGH MONDAY EVENING. HIGH PRESSURE WILL BRING DRIER
AND WARMER WEATHER TO NORTHWEST CALIFORNIA TUESDAY THROUGH
THURSDAY.

&&

.DISCUSSION...NORTH TO NORTHEASTERLY FLOW THIS MORNING ALONG THE
COAST HAS ERODED AWAY THE LEADING EDGE OF THE STRATOCU DECK THAT
HAS BEEN MOVING SOUTHEASTWARDS. AS THE UPPER LEVEL SHORTWAVE DIGS
FURTHER SOUTH OVER THE PAC NW AND INTO THE GREAT BASIN...EXPECT
THE FLOW TO TURN MORE ONSHORE LATER THIS MORNING AND
AFTERNOON...BRING INCREASING CLOUDS.

THE LEADING EDGE OF THE COLD AIR ASSOCIATED WITH THE SHORTWAVE IS
CLEARLY DEMARCATED IN SATELLITE AS IT SAGS SOUTH ALONG THE CENTRAL
OREGON COAST. LIGHT RAIN/DRIZZLE HAS BEEN REPORTED WITH THE DENSE
STRATOCU ALONG THE BOUNDARY AS IT MOVES SOUTHWARDS...WITH LIGHT
SNOW IN THE COLD AIR BEHIND IT FURTHER NORTHWARDS ALONG THE OREGON
COAST. AS THIS BAND SAGS SOUTHWARDS...LIGHT RAIN AND DRIZZLE
WILL MOVE INTO DEL NORTE COUNTY LATER THIS MORNING...AND INTO
HUMBOLDT AND NORTHERN TRINITY COUNTIES LATER THIS AFTERNOON.
LITTLE MOISTURE IS AVAILABLE WITH THIS SYSTEM...AND EXPECT LITTLE
IN THE WAY OF QPF...ONLY A FEW HUNDREDTHS AT BEST...MOST OF WHICH
WILL BE FOCUSED IN DEL NORTE COUNTY.

A CONSIDERABLY COLDER AIRMASS WILL MOVE INTO THE REGION TONIGHT
THROUGH MONDAY NIGHT AS THE SHORTWAVE SWINGS OFF TO THE EAST.
MODELS ARE INDICATING 700 MB TEMPS DOWN TO -16 TO -17 C LATE
TONIGHT...WITH 1000-500 MB THICKNESS VALUES AROUND 530 DM. THIS
WILL TRANSLATE TO SNOW LEVELS QUICKLY DROPPING DOWN TO 1500-2000
FEET BY LATE THIS AFTERNOON...MAINLY FOR AREAS NORTH OF MENDOCINO
COUNTY. LITTLE IN THE WAY OF QPF WILL TRANSLATE TO SNOW
ACCUMULATIONS OF LESS THAN AN INCH AREA-WIDE. COASTAL LOCATIONS
NORTH OF CAPE MENDOCINO MAY ALSO SEE SMALL HAIL/ICE PELLETS MIXING
IN WITH THE RAIN SHOWERS LATE TONIGHT AND INTO EARLY MONDAY
MORNING.

RAIN QUICKLY TAPERS OFF MONDAY EVENING AS A RIDGE OF HIGH PRESSURE
BUILDS INTO THE NORTHEAST PACIFIC AND HOLDS IN PLACE THROUGH THE
REMAINDER OF THE WEEK. DRIER AND WARMER WEATHER IS EXPECTED
TUESDAY THROUGH AT LEAST THURSDAY. ANOTHER LONG- WAVE TROUGH IS
FORECASTED TO DEVELOP OVER THE EASTERN PACIFIC LATE IN THE WEEK.
THE SYNOPTIC MODELS VARY ON HOW THIS TROUGH WILL DEVELOP AND
FORECAST CONFIDENCE BEYOND THURSDAY IS LOW. ALM

&&

.AVIATION...SATELLITE IMAGERY INDICATES EXTENSIVE AREA OF STRATOCUMULUS
CLOUDS EXTENDING INTO WESTERN TRINITY COUNTY AND COASTAL VALLEYS
OF MENDOCINO COUNTY. AS UPPER LEVEL TROUGH SAGS SOUTH FROM PACIFIC
NORTHWEST...LOW LEVEL MOISTURE WILL DEEPEN AND SHOULD GET ENOUGH
LIFT AND INSTABILITY FOR SHOWERS DEVELOPING THIS AFTERNOON INTO
TONIGHT MAINLY NORTH OF THE CAPE. CEILINGS STARTING OUT VFR THEN
DROPPING TO HIGH END MVFR IN SHOWERS AND DONT EXPECT SURFACE
VISIBILITIES TO BE REDUCE. ENOUGH INSTABILITY FOR SMALL HAIL WITH
SOME OF THE SHOWERS. IN OPPOSITION TO COASTAL AIRPORTS...UKIAH
WILL LIKELY REMAIN MOSTLY CLEAR THROUGHOUT THE PERIOD...AND VFR
CONDITIONS WILL PREVAIL. DEAN

&&

.MARINE...WINDS AT BUOYS 27 AND 14 HAVE DROPPED OFF TO 20-22KT WHILE
BUOY 22 HANGING IN AT 28KT SO GOOD FORECAST TO LET GALE EXPIRE...
THOUGH SHOULD HAVE LOCAL GUSTS TO 35KT IN THE SOUTHERN OUTER WATERS
THIS MORNING. REST OF THE FORECAST IS ON TRACK WITH SURFACE HIGH
WEAKENING AND SHIFTING WEST AS TROUGH OF LOW PRESSURE SAGS SOUTH
OVER THE PACIFIC NORTHWEST. RIDGE BUILDS IN FOR MID WEEK AND
PRESSURE GRADIENT TIGHTENING UP WITH SCA WINDS RETURNING.

OTHER CONCERN IS THE MAGNITUDE OF A NW SWELL EXPECTED TO SPREAD INTO
NW CAL WATERS LATE TODAY INTO TONIGHT. BUOY 46036 WEST OF SEATTLE AT 48N
134W WAS 19 FT AT 4AM WHILE ENP WAS CALLING FOR 20FT AT 5AM SO MODEL
IS FAIRLY CLOSE. ENP BRINGS IN WNW SWELL AT 13-14 FT WHICH GOES
ALONG WITH PREVIOUS FORECAST OF DECREASING MODEL SWELL HEIGHTS WITH
EACH RUN. SWELL DECAY TOOLS SHOWS INITIAL PERIOD IN 17-19 SECONDS
COMING IN TONIGHT TONIGHT THOUGH IT SHOULD RAPIDLY DECREASE TO ABOUT
13 SECONDS. DEAN

&&

.EKA WATCHES/WARNINGS/ADVISORIES...

SMALL CRAFT ADVISORY FOR WINDS AND HAZARDOUS SEAS FROM PT ST GEORGE
TO PT ARENA 0-60NM.

&&

VISIT US AT HTTP://WWW.WEATHER.GOV/EUREKA

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 7, 7:50 PM PSTGale WarningEKA4 hr
Mar 8, 1:56 PM PDTHigh Surf AdvisoryEKA16 hr

Nearby

Frost Advisories in California, 2009Every frost advisory in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.